Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 46, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 12, 2000, 12:56 AM CDT for Benton County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2000, 12:56 AM CDT (05:56 UTC)
- Expired
- May 12, 2000, 1:45 AM CDT
- In force
- 49 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Benton County, IA
The radar
The Quad Cities radar (KDVN), 134 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 10:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2323 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 13.9
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:55 PM CDT, 10 hours 1 minute earlier.
Area forecast discussion, May 11, 2:55 PM CDT, 10 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 255 PM CDT THU MAY 11 2000 LATEST SFC AND MSAS ANALYSIS INDICATING SFC LOW CURRENTLY PUSHING INTO FAR WEST CENTRAL IA...FLANKED BY PRESSURE RISE/FALL COUPLETS WITH RISE BULLSEYE OVER CENTRAL NE...AND FALLS OVER NORTHEAST IA...SHOWING WAY OF SFC LOW PROPAGATION. VIS LOOP SHOWS STUBBORN LOW STRATOCU BEING TRAPPED BY STRONG WAA/INVERSIONS AT H85-H7. BREAKS RAPIDLY BUILDING ACRS FAR WESTERN CWA HOWEVER...AND TODAY/S HIGHS MAY NOT BE UNTIL AROUND 6 PM OR SO AS SUN BREAKS OUT THIS EVENING AND WARM FRONT SWINGS NORTH ACRS CWA WITH STRONG SOUTHWESTERLY WARMING SFC WIND BEHIND IT. LAPS INDICATING CAPES ACRS SOUTHEAST IA AREA ALREADY PUSHING 5K J/KG...BUT THE CIN EVEN MORE IMPRESSIVE AS STRONG WAA IN THE H85-H7 LAYER CONTINUES TO STRENGTHEN LID OVER BOILING CALDRON. SFC BAROCLINICITY IMPRESSIVE FROM NORTHWEST INTO EAST CENTRAL IA. COOL TEMPS IN THE 50S AND 40S ACRS THE NORTHERN PLAINS ALSO NOTED...WAITING TO EVENTUALLY SPILL ACRS THE AREA LATE TOMORROW. MAIN FORECAST CONCERNS THIS PACKAGE CONTINUE TO REVOLVE AROUND IMPRESSIVE AND DYNAMIC SPRING SYSTEM AND ASSOCIATED THUNDERSTORM CHCS... INITIATION AND SEVERE POTENTIAL...AND TEMPS. SHORT RANGE MODELS DOING WELL AT 18Z WITH SFC LOW OVER NE/IA BORDER. SFC LOW WILL LOOK TO PROGRESS INTO CENTRAL IA BY 00Z THIS EVENING...WITH TRIPLE POINT NORTH OF DSM. SYSTEM THEN LOOKS TO PROGRESS TO A GENERAL DBQ VCNTY AROUND 06Z FRI. MODELS DO HAVE SOME MINOR HANDLING DIFFERENCES...BUT GENERAL SOLUTION HAS COLD FRONT ASSOCIATED WITH SFC LOW LOOKING TO ENCROACH ON FAR NORTHWEST PORTIONS OF CWA BY 06Z. FRONT THEN TEMPORARILY HANGS ACRS THE CWA FROM NORTHEAST-TO-SOUTHWEST AS LOW PRESSURE ENERGY TRANSFER TAKES PLACE TO DEVELOPING MAIN LOW OVER NORTHERN MN...AND ADDITIONAL WAVE DEVELOPS ON FRONT ACRS NORTHWEST MO/ NORTHEAST KS. WITH DEVELOPING COLD PUSH FROM THE NORTHWEST THAT MODELS MAY BE UNDER-PLAYING...LIKE QUICKEST ETA WITH FROPA EAST OF CWA BY 00Z SAT...IF NOT EVEN SOONER. COOLING NORTHWEST FLOW THEN TO TAKE OVER LATE FRI AFTERNOON AND INTO FRI NIGHT. TRICKY PART IS TIMING CONVECTION INITIATION TONIGHT AND ENDING FOR TOMORROW. STRONG H7 CAP/INHIBITION LOOKS TO HOLD BY ALL THREE MODELS THROUGH AT LEAST 06Z FRI...BEFORE ERODING ACRS THE NORTHWEST AND NORTHERN CWA. 40-50 KT LLJ LOOKS TO KEEP HIGH THTA-E INFLUX ACRS CWA GOING UNTIL 12Z FRI...WITH 4K+ J/KG CAPES CONTINUING TO SWEEP ACRS CWA AS NIGHT PROGRESSES. BUOYANCY PROGGED TO RUN HIGH THRU 18Z FRI AS WELL. THUS AIRMASS A LOADED POWDER KEG TONIGHT...WAITING FOR A TRIGGER TO SET OFF CHANCE FOR SEVERE CONVECTIVE ACTIVITY. THIS APPEARS TO BE IN THE FORM OF SFC FRONT AND TRIPPLE POINT ENCROACHING ON CWA TONIGHT....AS WELL AS WEAK SHORTWAVE ADVECTING ACRS AREA. TIMING AGAIN THE QUESTION... AS STRONG CAP AND LAGGING MID LEVEL COOLING MAY FORCE ACTIVITY NOT TO ERUPT UNTIL LATER TONIGHT. WITH SFC SYSTEM AND SHORTWAVE/SOME COOLING ALOFT...FEEL NORTHWEST AND NORTHERN CWA MOST AT RISK OF FIRST ACTIVITY...BUT MAY NOT BE UNTIL AROUND 06Z. IF SOMETHING BUSTS EARLIER...COULD BE EXPLOSIVE DEVELOPMENT EARLIER THIS EVENING ALONG AND NORTH OF WARM FRONT OVER NORTHERN CWA. SOUTHEAST THIRD OF CWA WITH STUBBORN CAP MAY NOT SEE A DROP TONIGHT...WITH BEST CHANCE FRI MORNING AND MIDDAY AS SFC WAVE RIPPLES UP FROM THE SOUTHWEST ALONG FRONT... ERODING CAP. WILL SPLIT UP ZONES FOR TIMING AND TRYING TO TREND ACTIVITY FROM NORTHWEST TO SOUTHEAST. GUIDANCE LOWS FOR TONIGHT LOOK WAY TOO COOL EAST OF FRONTAL BOUNDARY WITH SUCH HIGH DPTS AND SFC WINDS. FRI TEMPS AGAIN TRICKY WITH BOUNDARY TIMING AND PRECIP PLAYING FACTORS. EAST CWA COULD BE VERY WARM...WHILE FAVORING FASTER FRONTAL PUSH...WEST CWA COULD HAVE HIGHS DURING LATE MORNING BEFORE DOWNWARD COOLING TREND TAKES PLACE THROUGH THE AFTERNOON. LIKE PREVIOUS SHIFT OF ENDING PRECIP ACRS CWA FROM WEST TO EAST FRI AFTERNOON...EXCEPT EAST 2/3'S WHERE ACTIVITY SHOULD GO MOST OF DAY. COOLING TREND WILL KICK IN ERNEST FRI NIGHT AND SAT. STRONG H85 CAA BRINGS 0 C ISOTHERM TO BRL BY 00Z SUNDAY...WITH AVN HINTING AT SUB ZERO H85 READINGS ACRS THE FAR NORTHERN CWA. EVEN COOLER FAN HIGHS FOR SAT LOOK TOO OPTIMISTIC WITH SUCH STRONG LLVL CAA AND EVENTUAL CLOUD COVER AND INSTABILITY SHOWERS...MID 50S MAY BE TOO WARM. ...EXTENDED...SUN-MON-TUE... MORE EXTENDED MODELS HAVE COME AROUND MORE IN AGREEMENT WITH EARLIER AVN AND UKMET RUNS IN ADVERTISING WEEKEND COOL DOWN BEHIND NORTHERN VORTEX PROGRESSING TO JAMES BAY. MRF...EUROPEAN...AND CANADIAN GEM CONTINUE WITH LARGE CANADIAN SFC HIGH ACRS THE MIDWEST OF SUN INTO EARLY MON....PROVIDING DRY WX. MORE MODELS NOW BRING 0 C H85 ISOTHERM INTO SOUTHERN CWA BY 12Z SUN. AFTER VERY CHILLY SUNDAY MORNING LOWS... TEMPS LOOK LIKE THEY WILL HAVE TROUBLE RECOVERING INTO THE 60S...BUT MID MAY INSOLATION SHOULD HELP. MODELS CONTINUE TO EJECT S/W ENERGY OUT OF LARGE CA CUT-OFF LOW AND INDUCING ROCKIES LEE-SIDE CYCLOGENESIS OVER FAR WEST CENTRAL PLAINS BY 12Z MON. ASSOCIATED WAA AND WARM FRONTAL BOUNDARY STILL LOOKS TO LIFT ACRS IA ON MON WITH SHOWER/TSRA CHANCE. EVEN WITH WAA CLOUDS AND SOME PRECIP...SOME TEMP RECOVERY TO HAPPEN ON MON. RETURN FLOW AND WEST GULF MOISTURE TO INCREASE IN SOUTHERLY FLOW UP MS RVR VALLEY ON TUE...AHEAD OF DEEPENING PLAINS SFC LOW. WILL KEEP SHOWER/TSRA CHANCE GOING INTO TUE. ALTHOUGH LLVL THERMAL PARAMETERS CONTINUE TO INCREASE IN RETURN FLOW...MORE MOIST PROFILES AND PRECIP CHANCES MAY LEAD TO UNDER-CUTTING FMR HIGH VALUES SOMEWHAT FOR TUE. .DVN... IA...NONE. IL...NONE. MO...NONE. JDH
In the hours before
Local storm report, May 11, 9:35 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
935 PM CDT THU MAY 11 2000
TIME(CDT) ...CITY LOCATION... ST ...EVENT/REMARKS..........
DATE(CDT) ...COUNTY LOCATION...
0934 PM NORTHERN BUCHANAN IA FLOODING
05/11/00 BUCHANAN 3.5 INCHES OF RAIN WITH
STREAMS OUT OF BANKS
FROM EMERGENvCY MANAGERLocal storm report, May 11, 9:57 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
957 PM CDT THU MAY 11 2000
TIME(CDT) ...CITY LOCATION... ST ...EVENT/REMARKS..........
DATE(CDT) ...COUNTY LOCATION...
0945 PM GREELEY IA 1.75 INCH HAIL
05/11/00 DELAWARE GOLFBALL HAIL
FROM EMERGENCY MANAGER
0945 PM DUNDEE IA 1.75 INCH HAIL
05/11/00 DELAWARE GOLFBALL HAIL
FROM EMERGENCY MANAGER
0945 PM 1W MANCHESTER IA FUNNEL CLOUDS
05/11/00 DELAWARE FROM EMERGENCY MANAGERSpecial weather statement, May 11, 10:20 PM CDT, 2 hours 36 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-034-035-MOZ009-010-120900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1020 PM CDT THU MAY 11 2000 ...NEW TORNADO WATCH... TORNADO WATCH 266 IS NOW IN EFFECT UNTIL 4 AM. THIS REPLACES TORNADO WATCH 264 ISSUED EARLIER THIS EVENING. COUNTIES IN THIS WATCH INCLUDE... IN IOWA... BUCHANAN...DELAWARE...DUBUQUE...BENTON...LINN...JONES...JACKSON... IOWA...JOHNSON...CEDAR...CLINTON...MUSCATINE...SCOTT...KEOKUK... WASHINGTON...LOUISA...JEFFERSON...HENRY...AND VAN BUREN. IN ILLINOIS... JO DAVIES...STEPHENSON...CARROLL...WHITESIDE...ROCK ISLAND... HENRY...AND MERCER STAY TUNED TO NOAA WEATHER RADIO...CABLE TELEVISION...OR YOUR LOCAL RADIO OR TELEVISION STATION FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER SITUATION. NC
Local storm report, May 11, 10:50 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1050 PM CDT THU MAY 11 2000
TIME(CDT) ...CITY LOCATION... ST ...EVENT/REMARKS..........
DATE(CDT) ...COUNTY LOCATION...
1040 PM COLESBURG IA 70 MPH WIND
05/11/00 DELAWARE ROCKED FULLY LOADED
FIRE ENGINE
FROM CIVIL DEFENSESpecial weather statement, May 11, 11:44 PM CDT, 1 hour 12 minutes before
IAZ040-120545- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1144 PM CDT THU MAY 11 2000 ...URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES IN BUCHANAN COUNTY... AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES IN EFFECT UNTIL 12:45 AM FOR BUCHANAN COUNTY. SHERIFF AND OBSERVERS IN BUCHANAN COUNTY REPORT THAT AROUND 3.5 INCHES OF RAIN FELL ACROSS NORTHERN BUCHANAN COUNTY...EARLIER THIS EVENING. RECENT REPORTS FROM BUCHANAN COUNTY SHERIFF INDICATE THAT STREAMS... CREEKS...AND ROAD SIDE DITCHES CONTINUE TO RUN FULL BUT ARE BEGINNING TO RECEDE. MOTORISTS SHOULD BE ESPECIALLY CAREFUL AT NIGHT AND AVOID DRIVING INTO MOVING WATER OF UNKNOWN DEPTH. NC
Special weather statement, May 12, 12:51 AM CDT, 5 minutes before
IAZ040-120650- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1251 AM CDT FRI MAY 12 2000 ...URBAN AND SMALL ADVISORY EXPIRED... THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR BUCHANAN COUNTY HAS EXPIRED. REPORTS FROM THE SHERIFF DEPARTMENT INDICATE THAT WATER LEVELS IN STREAMS...CREEKS...AND ROAD SIDE DITCHES CONTINUE TO SLOWLY FALL... BUT REMAIN QUITE FULL. DUE TO THE SATURATED NATURE OF THE GROUND...iANY ADDITIONAL RAINFALL WOULD RESULT IN RENEWED FLOODING. MOTORISTS SHOULD BE ESPECIALLY CAREFUL AT NIGHT AND AVOID DRIVING INTO MOVING WATER OF UNKNOWN DEPTH. NC
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:31 PM CDT | Tornado Warning | DVN | Buchanan | 29 min |
| May 11, 7:58 PM CDT | Tornado Warning | DVN | Buchanan | 32 min |
| May 11, 8:30 PM CDT | Tornado Warning | DVN | Buchanan | 45 min |
| May 11, 9:06 PM CDT | Tornado Warning | DVN | Delaware | 39 min |
| May 11, 9:19 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 41 min |
| May 11, 9:48 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 42 min |
| May 11, 10:42 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.